Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Springfield, MO

May 23, 2004Dent County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at May 23, 2004, 8:28 PM CDT for Dent County, Shannon County, Texas County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 8:28 PM CDT (01:28 UTC)
Expired
May 23, 2004, 11:15 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Dent County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 154 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2346 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 240129
FFWSGF
MOC065-203-215-240415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI.
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI.
  DENT COUNTY IN CENTRAL MISSOURI.

* UNTIL 1115 PM CDT.

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAVE      
  FALLEN OVER NORTHERN TEXAS AND SOUTHWEST DENT COUNTIES SINCE 7 PM. 

*  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
   OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE       
   LOCATIONS ALONG THE CURRENT RIVER IN NORTHWEST SHANNON COUNTY..
   FLOODING INCLUDE...RAYMONDVILLE...LICKING... TURTLE... SUCCESS... 
   ROUND SPRING...ROBY ...PRESCOTT...MONTAUK... JADWIN...            
   HAZELTON...GLADDEN AND DARIEN.

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3755 9131 3721 9139 3744 9225 3759 9217

$$

TERRY
2 follow-up statements
000 
WGUS73 KSGF 240232
FFSSGF
MOC065-203-215-240415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CDT SUN MAY 23 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CDT FOR SHANNON...
TEXAS AND DENT COUNTIES...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED THAT OVER THREE INCHES OF RAIN HAS FALLEN 
OVER NORTHERN AND CENTRAL TEXAS COUNTY AND NORTHWEST SHANNON COUNTY 
SINCE 7 PM.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING
TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOUSTON...RAYMONDVILLE...LICKING...YUKON...SUCCESS...ROUND SPRING...
ROBY...PRESCOTT...MONTAUK...JADWIN...HUGGINS AND HARTSHORN.

&&

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUS FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3748 9133 3721 9124 3726 9223 3753 9220

$$

TERRY
000 
WGUS73 KSGF 240431
FFSSGF
MOC065-240445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 PM CDT SUN MAY 23 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DENT COUNTY HAS
BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3777 9137 3745 9134 3747 9169 3772 9176

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:57 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 23, 3:57 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT SUN MAY 23 2004

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE TROUGH/WEAK DRYLINE
OVER CENTRAL MISSOURI. MODIFYING OUR 18Z SOUNDING FOR CURRENT
SURFACE/DEWPOINT SHOWS THE MLCINH HAS DECREASED NEARLY 100 J/KG
SINCE 18Z...AND THAT DOESNT TAKE INTO ACCOUNT ANY MID LEVEL COOLING
WHICH MAY HAVE OCCURRED.

DRY AIR ALOFT MAY BE CAUSING THE STORMS TO STRUGGLE SOME
CURRENTLY...AND MAY ULTIMATELY PREVENT CONVECTION FROM REALLY
GETTING ORGANIZED FURTHER SOUTHWARD. HOWEVER...QUICK LOOK OUTSIDE
THE OFFICE DOES SHOW TOWERING CUMULUS DEVELOPING AND VISIBLE
SATELLITE IMAGERY DOES SHOW CUMULUS BUBBLING UP A BIT ALONG THE
DRYLINE INTO BARTON COUNTY. SUSTAINED LOW LEVEL CONVERGENCE MAY BE
ENOUGH TO OVERCOME THE DRY AIR ALOFT.

SURFACE MOISTURE FLUX CONVERGENCE DOES APPEAR TO BE INCREASING OVER
SOUTHWEST MISSOURI AND COMBINED WITH THE WEAKENING CAP IT IS
ALLOWING UPDRAFTS TO TRY AND DEVELOP. STRONG INSTABILITY (MLCAPES
>3000 J/KG) AND STRONG DEEP LAYER SHEAR (45-55KT) WILL SUPPORT
SEVERE THUNDERSTORMS AND MID LEVEL STORM ROTATION IN ANY UPDRAFTS
THAT CAN SUSTAIN THEMSELVES.

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 23, 3:13 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
313 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  FLOODING.

  AND ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
    SMALL HAIL
    HEAVY RAIN AND
    CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  ISOLATED FLOODING WILL CONTINUE OVER LOCATIONS THAT RECEIVED HEAVY
  RAINFALL SUNDAY EVENING.

  ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY OVER
  SOUTHWEST MISSOURI SOUTHWEST OF A PITTSBURG KANSAS TO BRANSON
  MISSOURI LINE.

  DISCUSSION:

  SOME ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
  HOURS...HOWEVER THE THREAT OF SEVERE WEATHER HAS GREATLY
  DIMINISHED.

  SOME LOCALIZED FLOODING WILL CONTINUE OVERNIGHT IN LOCATIONS THAT
  RECEIVED HEAVY RAINFALL SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  LOW PRESSURE IS EXPECTED TO REDEVELOP OUT IN THE PLAINS ON
  MONDAY AND ANOTHER UPPER LEVEL DISTURBANCE WILL DROP THROUGH
  THE NORTHERN PLAINS AND THE MID AND UPPER MISSISSIPPI VALLEY
  REGIONS.  A FRONTAL BOUNDARY WILL PUSH INTO THE AREA MONDAY
  NIGHT INTO TUESDAY AND WILL STALL OUT OVER THE AREA TUESDAY
  NIGHT INTO WEDNESDAY.  THE BEST CHANCE OF THUNDERSTORM ACTIVITY
  ACROSS THE OZARKS WILL BE FROM MONDAY NIGHT INTO TUESDAY NIGHT.
  SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
  LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT. SPOTTERS MAY BE
  NEEDED MONDAY NIGHT INTO TUESDAY NIGHT PERIOD AS THE FRONT MOVES
  INTO THE AREA.

LINDENBERG/IZZI

In the hours before

Local storm report, May 23, 7:28 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             3 SE ROBY               37.49N 92.11W
05/23/2004  0.88 INCH        TEXAS              MO   PUBLIC

FEH
Local storm report, May 23, 7:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             2 N ROBY                37.55N 92.15W
05/23/2004  1.00 INCH        TEXAS              MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

FEH
Local storm report, May 23, 8:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             CRANE                   36.90N 93.57W
05/23/2004  0.88 INCH        STONE              MO   AMATEUR RADIO

FEH
Local storm report, May 23, 8:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 N CRANE               36.94N 93.57W
05/23/2004  1.00 INCH        STONE              MO   AMATEUR RADIO

FEH
Local storm report, May 23, 8:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
826 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0824 PM     FLASH FLOOD      (JLN)JOPLIN MUNI ARPT   37.15N 94.50W
05/23/2004                   JASPER             MO   LAW ENFORCEMENT

            INTERSECTION OF HWY 59 AND FF, WEST BOUND LANE OF HWY FF
            NEAR DUQUESNE. REPORTED BY LAW ENFORCEMENT.

FEH
Local storm report, May 23, 8:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
827 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             HURLEY                  36.93N 93.50W
05/23/2004  1.00 INCH        STONE              MO   AMATEUR RADIO

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:14 PM CDTSevere Thunderstorm WarningSGFLawrence61 min
May 23, 7:31 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas44 min
May 23, 7:38 PM CDTSevere Thunderstorm WarningSGFNewton67 min
May 23, 7:45 PM CDTSevere Thunderstorm WarningSGFChristian, Stone60 min
May 23, 8:09 PM CDTFlash Flood WarningSGFNewton4 hr
May 23, 8:24 PM CDTSevere Thunderstorm WarningSGFBarry66 min
May 23, 8:29 PM CDTSevere Thunderstorm WarningSGFLawrence46 min
May 23, 8:38 PM CDTSevere Thunderstorm WarningSGFTaney82 min
May 23, 8:56 PM CDTSevere Thunderstorm WarningSGFNewton64 min
May 23, 9:26 PM CDTSevere Thunderstorm WarningSGFBarry49 min
May 23, 9:35 PM CDTSevere Thunderstorm WarningSGFStone55 min
May 23, 9:51 PM CDTTornado WarningSGFStone39 min
May 23, 10:05 PM CDTSevere Thunderstorm WarningSGFTaney25 min
May 24, 1:07 AM CDTFlash Flood WarningSGFNewton6 hr

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.